Self, Care: My time away has not been voluntary


I have to excuse myself for another long break away from posting. I don’t know what’s worse, problems happening all at once or one immediately after one another. Posting resumes this weekend.

In late October, around the time of the Pride Parade in Taipei, I began having computer problems. Data recovery has taken some time along with finding a suitable replacement computer.  That’s one of the advantages of living in Taiwan – if I buy Acer or Asus and have a problem, the factories and service facilities are less than 200km away.

In November, my sister (sister by choice, Kat, who is also transgender) took me to a women’s clinic (cisgender and transgender) which was willing to start me on hormone blockers which I took for three weeks. This was a huge mistake and I will not be taking estrogen again. My blood pressure and heart rate have been excessively high since then (150-160/90-100) and I can feel the physical strain on my heart. At my last health check in August for work visa renewal, my normal BP was 120/75 and resting heart rate was 60, extremely good for someone age 50.  I found out later that the active ingredient in the estrogen pills (ethinylestradiol) is banned in several countries as unsafe.

The estrogen also gave me my first experience with mood swings. I could avoid blogging and commenting during that time (my personal policy of “don’t write while angry”), but I could not avoid work. I did not do anything inappropriate, but my employer needed a medical explanation from a doctor for my erractic behaviour and emotional outbursts. Not a good situation.

Another medical issue unrelated to the hormones (or is it?) that has kept me from writing has been a return of effects from my concussion in 2011, the inability to focus and complete tasks. Recurrences of flooding, inability to concentrate and lack of patience are common post-concussion afflictions.  At work, I have no choice but to try and focus (do my job to keep my job and work visa), but outside of work it has been difficult. I haven’t even had the energy to socialize, let alone write.

One most bizarre and humourous thing this past month has been an American on facebook (we belong to the same nostalgia group) who began messaging me romantically once a week. If being on the opposite side of the world isn’t enough reason to say no, he’s an eagle-t-shirt wearing, Trump supporting Fred Bircher, “it’s okay to be white” type. WHY would he be interested in a transgender woman? (He knows, he’s commented on specific photos.) I know I should block him, but I’m getting great comedic value out of his messages which have not yet been offensive or sexual.

Comments

    • says

      Thank you for saying it. Two days off the pills, and there’s already a noticeable difference, less tightness in the chest. I will certainly get checked out before exercising again in a month’s time.

      Periods usually last three to five days, and my mood swings lasted for eight. The only comparable experience I ever had before that was the concussion I mentioned, about seven weeks of irritability and mental confusion. This was actually easier because I knew or could find out what to expect, and process it.

Leave a Reply